Hail, Russell
- When
- June 20, 4:40 PM CST to 4:41 PM CST
- Where
- Russell County, 4.15 mi N of Gorham
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.940, -99.020
Report courtesy of the NSSL Shave project.
An impressive supercell moved across portions of Russell county into northern Barton county. Several reports of large hail were noted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An impressive supercell moved across portions of Russell county into northern Barton county. Several reports of large hail were noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 20, 2:13 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 313 PM CDT WED JUN 20 2012 .DISCUSSION... THE MAIN FORECAST CONCERN IS THE PRECIPITATION CHANCES FOR TONIGHT AND THEN THE TEMPERATURES THROUGH THE REMAINDER OF THE FORECAST. SYNOPSIS: THE UPPER LEVEL WAVE IS MOVING ACROSS THE NORTHERN PLAINS THIS AFTERNOON. ITS ASSOCIATED COLD FRONT IS SLOWLY MAKING ITS WAY SOUTHEAST ACROSS NEBRASKA AND KANSAS. AS OF 3PM THE FRONT HAS MADE IT THROUGH PHILLIPSBURG...HILL CITY...SOUTHWEST TO GARDEN CITY AND HUGOTON. PLENTIFUL LOW LEVEL MOISTURE HAS KEPT LOW CLOUDS OVER THE MAJORITY OF EASTERN KANSAS AHEAD OF THE COLD FRONT. THIS HAS KEPT TEMPERATURES A LITTLE COOLER THAN PREVIOUS THINKING...BUT BREAKS IN THE CLOUDS WILL CONTINUE TO ALLOW DAYTIME HEATING. TONIGHT - THURSDAY: THE MAIN CONCERN TONIGHT CONTINUES TO BE THE EVOLUTION OF THE CONVECTION. THE LATEST SHORT TERM GUIDANCE...HRRR/WRF CONTINUE TO SHOW THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON ALONG THE FRONT IN CENTRAL KANSAS. AS THE CONVECTION BECOMES MORE ORGANIZED...IT IS EXPECTED TO DEVELOP INTO A SQUALL LINE THAT WILL MOVE SOUTHEAST OVERNIGHT. THERE WILL BE MODEST INSTABILITY OF 2000-2500 J/KG...BUT LIMITED SHEAR. THE BEST SHEAR WILL BE ALONG AND BEHIND THE FRONT SO AS STORMS DEVELOP THEY WILL HAVE THE BEST CHANCES FOR BEING SEVERE...AND AS THEY EVOLVE INTO A LINE THE SEVERE CHANCES WILL DECREASE. SOME SMALL HAIL AND GUSTY WINDS CANNOT BE RULED OUT...BUT A WIDESPREAD SEVERE EVENT IS NOT LIKELY. HAVE KEPT TONIGHT'S FORECAST SIMILAR TO GOING FORECAST...AND CONTINUED THE TREND OF DECREASING POPS ACROSS SOUTHERN KANSAS EARLY THURSDAY. FEEL THE FRONT WILL PUSH SOUTHWARD INTO OKLAHOMA AND ANY LINGERING CONVECTION THURSDAY MORNING WILL BE ALONG THE OK/KS BORDER. TEMPERATURES BEHIND THE FRONT THURSDAY WILL BE SLIGHTLY COOLER...WITH HIGHS IN THE MID 80S EXPECTED AREA WIDE. FRIDAY - SUNDAY: THE UPPER LEVEL PATTERN WILL BECOME MORE AMPLIFIED WITH A STRONG RIDGE BUILDING IN THROUGH THIS PERIOD. LEE CYCLOGENESIS WILL DEEPEN WITH SOUTHERLY WINDS RETURNING ACROSS THE AREA. TEMPERATURES WILL SLOWLY CREEP BACK INTO THE 90S WITH 100S POSSIBLE...ESPECIALLY ALONG AND WEST OF HIGHWAY 14. THE MEDIUM RANGE GUIDANCE IS INDICATING THAT A MCS WILL DEVELOP ACROSS THE HIGH PLAINS OVER NORTHWESTERN NEBRASKA AND PLUNGE SOUTHEASTWARD TOWARDS NORTHEASTERN KANSAS. THIS DOES NOT LOOK LIKE IT WILL IMPACT THE WICHITA FORECAST AREA...BUT THE GUIDANCE DOES DEVELOP AN OUTFLOW BOUNDARY THAT COULD RESIDE ALONG THE I-70 CORRIDOR. THE NAM/ECMWF ARE MUCH MORE BULLISH WITH THIS FEATURE THAN THE GFS AND THIS COULD IMPACT THE FORECAST SOME...BUT CONFIDENCE ON THESE MORE FINE SCALE FEATURES THIS FAR OUT IS LOW. OVERALL...A HOT AND DRY WEEKEND IS EXPECTED ACROSS THE AREA. MONDAY - WEDNESDAY: THE VERY AMPLIFIED RIDGE DOES BREAK DOWN EVER-SO-SLIGHTLY...BUT NOT ENOUGH TO REALLY IMPACT THE PLAINS HIGH TEMPERATURE CONCERNS. HOWEVER...KANSAS IS SITTING UNDER NORTHWESTERLY FLOW AND A POTENT UPPER WAVE DIVES INTO THE TROUGH OVER THE EASTERN CONUS. THE MODEL SOLUTIONS CONTINUE TO PUSH A BACKDOOR COLD FRONT FROM MISSOURI INTO EASTERN KANSAS. THE CONCERN IS IF THIS OCCURS...HOW FAR WEST WILL IT PUSH. DID NOT MAKE ANY DRASTIC CHANGES TO THE CONSENSUS AND PREVIOUS FORECAST...BUT IF THIS AIRMASS CONTINUES TO HAVE A PRESENCE IN THE EXTENDED FORECAST...THERE MAYBE A SLIGHT REPRIEVE FOR EASTERN KANSAS REGARDING TEMPERATURES. BILLINGS && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MORNING MVFR CEILINGS ARE SLOWLY RISING ABOVE MVFR THIS AFTERNOON...BUT EXPECT THIS 35-40K CEILING TO STICK AROUND FOR THE AFTERNOON HOURS. THE MAIN CONCERN THIS FORECAST CYCLE WILL BE TIMING OF THE COLD FRONTAL BOUNDARY...CURRENTLY MOVING INTO NW AND NORTH CENTRAL KS. LOTS OF LOW LEVEL MOISTURE/INSTABILITY IS POOLING JUST SOUTH OF THIS BOUNDARY...ACROSS CENTRAL KS. AS THIS FRONT APPROACHES CEN KS BY AROUND 21-22Z...EXPECT SOME CONVECTION TO DEVELOP ALONG IT...AS CONVERGENCE INCREASES. SO WILL GO WITH A VCTS DESCRIPTOR FOR KRSL/KSLN INITIALLY. EXPECT THIS FRONTAL BOUNDARY AND ASSOCIATED CONVECTION TO GRADUALLY PROPAGATE TO THE SOUTH-SOUTHEAST THIS EVENING...REACHING KHUT/KICT AFTER 00Z/THU...AND EVENTUALLY TO KCNU BY AROUND 04Z/THU. COULD SEE SOME POSSIBLE MVFR CEILINGS/VSBYS ASSOCIATED WITH THE TSRA... SO WILL MENTION THIS FOR MOST LOCATIONS THIS EVENING IN A TEMPO GROUP. FRONT WILL PROGRESS INTO SRN KS LATE THIS EVENING...WITH MOST LOCATIONS SHIFTING WINDS TO THE NORTH LATE THIS EVENING OR OVERNIGHT. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 85 64 88 / 60 30 10 10 HUTCHINSON 62 85 63 88 / 60 20 10 10 NEWTON 63 85 62 88 / 60 20 10 10 ELDORADO 64 85 62 87 / 60 30 10 10 WINFIELD-KWLD 68 85 64 88 / 60 40 10 10 RUSSELL 58 84 62 89 / 40 10 10 10 GREAT BEND 59 85 62 89 / 50 10 10 10 SALINA 61 85 62 89 / 50 10 10 10 MCPHERSON 62 85 62 88 / 60 20 10 10 COFFEYVILLE 70 82 64 87 / 60 40 10 10 CHANUTE 68 85 62 87 / 60 40 10 10 IOLA 67 85 62 86 / 60 30 10 10 PARSONS-KPPF 69 83 63 87 / 60 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 420 PM CDT WED JUN 20 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-212130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 420 PM CDT WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE DEVELOPING ALONG A COLD FRONT THIS AFTERNOON ACROSS CENTRAL KANSAS. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE...CAPABLE OF STRONG WIND GUSTS OF 50 TO 60 MPH AND NICKEL TO QUARTER SIZED HAIL. THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS TONIGHT...WITH A FEW STRONG STORMS STILL POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE FOR THUNDERSTORMS WILL LINGER ACROSS MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS ON THURSDAY. A FEW STRONG STORMS WILL BE POSSIBLE NEAR THE OKLAHOMA BORDER. HOT TEMPERATURES ARE EXPECTED OVER THE WEEKEND AND INTO EARLY NEXT WEEK. AFTERNOON HEAT INDICES ARE EXPECTED TO HOVER NEAR 100 DEGREES ACROSS MUCH OF THE AREA FROM SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/BILLINGS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
526 PM CDT WED JUN 20 2012
KSZ032-202315-
RUSSELL-
526 PM CDT WED JUN 20 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...
AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF GORHAM...OR 12 MILES NORTHWEST
OF RUSSELL...AND MOVING EAST AT 20 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3907 9904 3914 9876 3914 9875 3890 9867
3882 9905
TIME...MOT...LOC 2227Z 254DEG 19KT 3896 9904The Dodge City radar (KDDC), 155 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
8 hail. Local standard time, as filed.
Report courtesy of the NSSL Shave project.
The trained spotter reported that the hail lasted for about 20 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392736, 392737, 392738, 392739, 392740, 392741, 392742, 392743.